Virginia, 2023

Damaging Wind in Virginia, January 3, 2023

January 3, 2023 · NWS RNK · 1 event in 1 county or zone

A low pressure system centered over the Great Lakes region brought an associated cold front through the mid Mississippi Valley and into the Central Appalachians the evening of January 3, 2023. The line of showers and isolated storms preceding the cold front had strong wind shear of 45 to 50 knots, and moved eastward at 45 to 55 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A low pressure system centered over the Great Lakes region brought an associated cold front through the mid Mississippi Valley and into the Central Appalachians the evening of January 3, 2023. The line of showers and isolated storms preceding the cold front had strong wind shear of 45 to 50 knots, and moved eastward at 45 to 55 mph. This led to strong and gusty winds that brought several trees down in the higher elevations of Southwest Virginia near the Grayson Highlands area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 3, 2:09 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jan 3, 2:09 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
209 PM EST Tue Jan 3 2023

.SYNOPSIS...
Low pressure over the Great Lakes will bring mild temperatures,
widespread showers and isolated thunderstorms to the area
tonight and Wednesday, then push a cold front through the
region on Wednesday night. Temperatures cool off for Thursday
and Friday. There is another chance of precipitation on Saturday
and Sunday with mountain snow showers.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 200 PM EST Tuesday...

    Have showers moving back into the area after 5PM...

There will two main periods of showers during this time frame, the
first between 22Z/5PM and 04Z/11PM, moving from west to east across
the region. Models are similar on the synoptic scale with this
feature but Hi-RES and CAM guidance were showing some differences in
location and timing of the showers. Much of the guidance does agree
that the heavier rainfall amount will remain from southwest North
Carolina into Georgia and Alabama. After this rainfall moves
through fog and low clouds will develop.

The second batch of widespread light to moderate showers and
isolated thunderstorms will cross the area after 12Z/7AM. Not much
CAPE to work with but have kept potential for isolated
thunderstorms, especially after 10AM. Models have the best
instability southeast of a Charlotte County VA to Yadkin County NC
line Wednesday afternoon.

A strong southwest low level jet is forecast by synoptic scale
models. Some gusts up to 25 knots are on Wednesday. For the ridge
tops tonight and Wednesday gusts of 25 to 40 knots will be common.
Bufkit forecast soundings have these much stronger southwest winds
just above a surface based stable layer.

Little change airmass is expected before the cold front comes
through. Surface dew points have already climbed into the lower to
middle 50s. Any temperature drop overnight will be limited. Some
record warm minimums are possible at climate site for Jan 3rd
and 4th. While temperatures will still be 15 to 30 degrees above
normal on Wednesday, the clouds and precipitation will likely
keep any maximum temperature records from being broken.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 200 PM EST Tuesday...

   Cooler temps behind cold front and possible rain to snow
   transition late Thursday into Friday...

While the sfc front and associated shower/storm potential will be
quickly pushing eastward and diminishing Wednesday night, we stay in
SW flow aloft and do not get the main cold air advection until late
Thursday into Friday until the upper trough axis finally crosses. As
the southern extent of the phased enhanced moisture field and
vorticity advection swings across portions of the area with cooling
thermal profiles and upslope low level flow, we could see a rain to
snow shower transition mainly across the northern and western
mountains in the Thursday night to Friday morning time frame.
With rather shallow/limited moisture any accumulations are expected
to be light and generally under 1/2 inch with little impact.

Forecast confidence is medium to high.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 200 PM EST Tuesday...

  Mixed precip potential mainly in the mountains for the
  weekend then other uncertainty for precip chances early next
  week...

We transition to a less dynamic setup for the weekend but
perhaps a more persistent upslope precip producing environment
as moisture and a weak low pushes into the region along the
zonal flow. With some progged soundings indicating sub-freezing
to isothermal profiles, there could be an onset of snow in the
north and west by Saturday morning, then a mix of rain and snow
later Saturday into Sunday. The upper wave and translated low
should exit eastward by Sunday afternoon/evening, then more
uncertainty exists with the start of next week as the Euro
favors a more ridge dominated and dry solution while the GFS
amplifies a stronger secondary shortwave from the west that taps
into Gulf moisture advection from the south. Will lean more
toward the drier Euro for now but need to monitor for more
consensus or run-to-run consistency in future updates as this
could change.

Temps generally near normal through the long term.

Forecast confidence is low to medium.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 100 PM EST Tuesday...

Isolated pockets of MVFR clouds still left over foothills and
piedmont of Virginia and North Carolina. Have this in the KLYH
TAF through 20Z/3PM.

There will two main periods of showers, the first between 22Z
and 04Z, moving from west to east across the region. Ceilings
will down below 5000ft during this time frame. After this
rainfall moves through MVFR fog is expected and Ceilings will
drop to MVFR/IFR.

The second batch of widespread light to moderate showers and
isolated thunderstorms will cross the area after 12Z/7AM.
Ceilings will be down to IFR/LIFR with MVFR fog for much of
Wednesday.

A strong southwest low level jet is forecast by synoptic scale
models. Some gusts up to 25 knots are likely this afternoon and
again on Wednesday. For the ridge tops tonight and Wednesday
gusts of 25 to 40 knots will be common. Have added LLWS to the
KLWB TAF overnight.

A communication hardware outage at KLWB will prevent
automated observation from being distributed after 00Z/7PM until
the observer returns Wednesday morning, around 12Z/7AM.

Above average confidence in the timing of the precipitation and
ceilings.
Average confidence for wind and visibility.
Below average confidence for the occurrence of thunderstorms.

OUTLOOK THROUGH FRIDAY...

Rain tapers off Wednesday night as the cold front moves across
the region, bringing VFR conditions for most by Thursday. The
exception would be upslope -SHRA Thursday for BLF and LWB,
changing to -SHSN Thursday night.

Prevailing VFR is forecast for Friday high pressure building in
from the west.

Saturday and Sunday another system will bring MVFR clouds in the
mountains with snow showers possible in southeast West
Virginia.

&&

.CLIMATE...
As of 200 PM EST Tuesday...

Jan 3

Site  MaxT Year  MinT Year  LoMax Year  HiMin Year
KBLF    69 2000    -5 1979     11 1979     56 2000
KDAN    74 2004     5 2018     23 1918     57 1930
KLYH    72 1997     5 2018     20 1979     50 1950
KROA    74 2004     4 1979     21 1979     54 1997
KRNK    67 2004    -7 1918     16 1928     48 1950

Jan 4

Site  MaxT Year  MinT Year  LoMax Year  HiMin Year
KBLF    70 1950    -3 1918     17 2010     57 2004
KDAN    74 2005    -4 1918     26 1979     59 2004
KLYH    72 1997    10 1981     22 1919     56 2005
KROA    73 2004     8 1919     24 1919     58 2005
KRNK    68 1997    -3 1918     11 1896     51 2005

&&

.EQUIPMENT...
As of 200 PM EST Tuesday...

A communication hardware outage at the Lewisburg, WV airport,
KLWB, will prevent automated observation from being distributed
between 7PM and 7AM every night. The restoration time is
unknown.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...AB
LONG TERM...PW/AB
AVIATION...AMS
CLIMATE...AMS
EQUIPMENT...AMS
Hazardous weather outlook, Jan 3, 2:24 PM EST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
224 PM EST Tue Jan 3 2023

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-043-045>047-
WVZ042>044-507-508-041930-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Henry-Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
224 PM EST Tue Jan 3 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ044-058-059-041930-
Stokes-Rockingham-Caswell-Yadkin-Pittsylvania-Halifax-Charlotte-
224 PM EST Tue Jan 3 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal chance of a few thunderstorms developing during
Wednesday afternoon that will be capable of producing gusty winds,
as well as a very isolated chance of a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Roanoke radar (KFCX), 134 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smyth

When
January 3, 4:50 PM EST
Where
Smyth County, 1.3 mi WSW of Saltville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.870, -81.770

Four to five trees were snapped and power poles were downed by thunderstorm winds along Lake Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073566.